To the Editor:—
It was indeed very interesting to read the case report by Sakabe et al. 1We have recently come across a similar case, in which a 28-yr-old man weighing 62 kg, suffering from chronic osteomyelitis of the right femur, was scheduled for débridement and gentamicin beading on a daily basis. The patient had no history of syncope, palpitations, or any other cardiac symptoms, and examination was unremarkable. There was no history of sudden death or symptoms suggestive of long electrocardiographic QT syndrome in immediate family members. The patient's blood biochemistry results were normal, but he had not undergone an electrocardiogram. The patient had also undergone surgery uneventfully twice before for the same disease under spinal anesthesia.
Anesthesia was induced with fentanyl 100 μg and propofol 120 mg, followed by Laryngeal Mask Airway™ #4 insertion and was maintained on spontaneous respiration with O2/N2O/isoflurane. At the end of the 1-hr surgery, the patient had a heart rate of 86/min, blood pressure of 126/80 mmHg, respiratory rate of 28/min, and an end-tidal CO2concentration of 45 mmHg. Before closure, the wound was irrigated with hydrogen peroxide, at which point the patient became tachypneic with a respiratory rate of 40/min along with a tachycardia of 120/min and a blood pressure reading of 130/90 mmHg. There was no associated sudden decrease in Sao2or EtCO2.Suspecting a light plane of anesthesia, a bolus of propofol 60 mg was given, after which the patient developed ventricular entrasystoles that rapidly converted into a ventricular tachycardia that was polymorphic in nature. The patient was ventilated with 100% O2; cardiopulmonary resuscitation was instituted and was continued for 30 min, but despite the administration of antiarrhythmic agents such as lidocaine and amiodarone and consecutive cardioversion, the rhythm continued to be a pulseless polymorphic ventricular tachycardia that would intermittently change into ventricular fibrillation. Blood analyzed for electrolytes and ionized calcium was normal. At the end of 30 min, the rhythm suddenly reverted to a normal sinus rhythm. The patient regained spontaneous respiration and consciousness over the next 10 min. He was moved to the intensive care unit, where he was observed for 24 h. The patient recovered completely with no neurologic deficits.
The patient's electrocardiogram revealed a borderline prolonged QTc interval of 460 ms. Echocardiography was normal and he was referred to the cardiology department for follow-up. A repeat electrocardiogram also showed a prolonged QTc interval. On the basis of a prolonged QTc interval and history of torsade de pointes, 2he was diagnosed as having long QT syndrome and was started on β-blocker therapy. He was recommended to receive an automatic implantable cardioverter defibrillator but was lost to follow-up.
In conclusion, the cause of the sustained ventricular tachycardia in this patient was a long QT syndrome that was unknown before surgery. The factors that could have contributed to the development of the arrhythmia are (1) sympathetic stimulation because of the wound irrigation, and (2) bolus of propofol leading to a further prolongation of the QTc interval. Propofol is known to cause an increase in the QT interval but not as much as thiopentone. 3In this case, propofol may have possibly triggered the polymorphic sustained ventricular tachycardia. Although the cause-and-effect relationship between propofol and ventricular tachycardia is not established, the immediate appearance of ventricular tachycardia after a bolus of propofol suggests that propofol played at least some role.